Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 18, NWS Austin/San Antonio, TX

August 9, 202330 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Aug 9, 2023, 1:50 PM CDT for 30 counties in Texas. It took effect at Aug 10, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2023, 1:50 PM CDT (18:50 UTC)
In effect from
Aug 10, 2023, 12:00 PM CDT
Expired
Aug 10, 2023, 11:00 PM CDT
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
All 30 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 69 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-551 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS84 KEWX 091850
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
150 PM CDT Wed Aug 9 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. Based on these observed conditions and impacts, a
Red Flag Warning is in effect from noon until 11 PM today and
again Thursday. Elevated to near critical fire weather conditions
are expected for the remainder of South Central Texas where a 
Fire Danger Statement will be in effect.

TXZ171>173-183>194-202>209-217>221-223-228-100900-
/O.NEW.KEWX.FW.W.0018.230810T1700Z-230811T0400Z/
/O.CON.KEWX.FW.W.0017.000000T0000Z-230810T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Gonzales-Dimmit-
150 PM CDT Wed Aug 9 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL TEXAS...
...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTH CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 11 PM CDT Thursday.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
907 
WWUS84 KEWX 100643
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
143 AM CDT Thu Aug 10 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. Based on these observed conditions and impacts, a
Red Flag Warning is in effect from noon until 11 PM today for the
majority of South-Central Texas. Elevated to near critical fire 
weather conditions are expected for the remainder of South Central
Texas where a Fire Danger Statement will be in effect.

TXZ171>173-183>194-202>209-217>221-223-228-110400-
/O.CON.KEWX.FW.W.0018.230810T1700Z-230811T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Gonzales-Dimmit-
143 AM CDT Thu Aug 10 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
SOUTH CENTRAL TEXAS...

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
130 
WWUS84 KEWX 101851
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
151 PM CDT Thu Aug 10 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. Based on these observed conditions and impacts, a
Red Flag Warning is in effect until 11 PM today and from noon to
11 PM Friday for the majority of South-Central Texas. Elevated to
near critical fire weather conditions are expected for the 
remainder of South Central Texas where a Fire Danger Statement 
will be in effect.

TXZ171>173-183>194-202>209-217>221-223-228-111200-
/O.NEW.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/
/O.CON.KEWX.FW.W.0018.000000T0000Z-230811T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Gonzales-Dimmit-
151 PM CDT Thu Aug 10 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL TEXAS...
...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL TEXAS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon to 11 PM CDT Friday.

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
451 
WWUS84 KEWX 110403
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1103 PM CDT Thu Aug 10 2023

...Increased Fire Danger Continues Across South Central Texas...

.A combination of critically to extremely dry fuels, breezy
winds, and low afternoon humidity continue to support wildfires
with high resistance to control, per guidance from the Texas A&M
Forest Service. Based on these observed conditions and impacts, a
Red Flag Warning is in effect from noon to 11 PM Friday for the 
majority of South-Central Texas.

TXZ171>173-183>194-202>209-217>221-223-228-111200-
/O.EXP.KEWX.FW.W.0018.000000T0000Z-230811T0400Z/
/O.CON.KEWX.FW.W.0019.230811T1700Z-230812T0400Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Gonzales-Dimmit-
1103 PM CDT Thu Aug 10 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH
CENTRAL TEXAS...

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit high resistance to control. Any outdoor activity that 
  could produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 9, 1:39 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 1:39 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
139 PM CDT Wed Aug 9 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER, CLIMATE...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 137 PM CDT Wed Aug 9 2023

Mid-level high pressure will continue to dominate over Texas through
the coming short term period. Surface high pressure over the Gulf of
Mexico will keep the low level flow from the south to southeast
reinforcing the hot airmass. Skies will be mostly clear overnight
and temperatures will continue to be very warm. Lows Thursday
morning will be in the 70s to lower 80s. We will continue to see
breezy winds during the evening. Highs Thursday will be close to a
repeat of the last few days with most locations in the triple digits
and only a few spots in the Hill Country possibly remaining in the
upper 90s. Thursday night will be another repeat with mostly clear
skies and very warm temperatures. We will extend the Excessive Heat
Warning and Heat Advisory through Thursday.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 137 PM CDT Wed Aug 9 2023

We've run out of superlatives to describe the current weather
situation. It's still very hot. It's still very dry. The risk for
wildfires and heat health concerns will remain very high into the
weekend, and are unlikely to improve significantly beyond that
through the next 1-2 weeks. And given the extended time period we've
been in this mess, the risk for complacency may increase.

Not much new can be said about the weather situation. Subtropical
ridging will continue to hold true over the southern tier of the US,
with H5 height anomalies increasing this weekend and maximizing
nearby during the first half of next week. The good news is that we
do expect some improvement (reduction) in surface wind speeds by
Monday, which could help somewhat in the Fire Weather department,
however it also appears we'll see even lower afternoon RH values so
fire danger will remain high. As we've seen over the past 2 weeks or
so it doesn't take much for fires to start and spread with fuels as
dry as they are. This heightened fire weather threat is unlikely to
go away over the next 2 weeks despite some improvement early next
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Aug 9 2023

High pressure will keep VFR conditions at all terminals this afternoon
and evening. With no change in the weather pattern, we have included
a brief period of MVFR ceilings in the San Antonio area Thursday
morning. Winds will follow the same pattern as the last several days
with gusty winds in the late afternoon and evening.

&&

.FIRE WEATHER...
Issued at 137 PM CDT Wed Aug 9 2023

Without any meaningful change in the weather pattern the Red Flag
Warning and Fire Danger Statement will be extended through Thursday
evening. Afternoon humidity will generally be less than 30% Thursday
with southerly wind from 10-15 mph and gusts up to 25 mph,
especially in the evening. Residents across all of South-Central
Texas are urged to exercise extra care with any outdoor activities
that could inadvertently ignite a wildfire.
&&

.CLIMATE...
Issued at 137 PM CDT Wed Aug 9 2023

Record High Temperatures

                    8/10  8/11  8/12  8/13
Austin Camp Mabry   107   105   106   107
Austin Bergstrom    107   105   104   103
Del Rio             107   106   107   108
San Antonio         105   106   104   106

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 108  79 107 /   0   0   0   0
Austin Bergstrom Intl Airport  78 105  78 105 /   0   0   0   0
New Braunfels Muni Airport     78 107  78 106 /   0   0   0   0
Burnet Muni Airport            79 106  78 105 /   0   0   0   0
Del Rio Intl Airport           82 109  82 108 /   0   0   0   0
Georgetown Muni Airport        79 107  79 105 /   0   0   0   0
Hondo Muni Airport             76 106  76 106 /   0   0   0   0
San Marcos Muni Airport        77 106  76 106 /   0   0   0   0
La Grange - Fayette Regional   80 104  79 104 /   0   0   0   0
San Antonio Intl Airport       79 105  79 105 /   0   0   0   0
Stinson Muni Airport           79 107  79 106 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.

Excessive Heat Warning from noon to 9 PM CDT Thursday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.

Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Dimmit-
Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val Verde-
Zavala.

Heat Advisory from noon to 9 PM CDT Thursday for Bandera-Blanco-
Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val
Verde-Zavala.

&&

Short-Term...05
Long-Term...KCW
Aviation...05
Hazardous weather outlook, Aug 9, 3:06 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
306 AM CDT Wed Aug 9 2023

TXZ171>173-183>194-202>209-217>225-228-100815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
306 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect from Noon today to 9PM this evening
for the Hill Country, Southern Edwards Plateau, and the Rio Grande
Plains, while an Excessive Heat Warning is in effect for the
remainder of South Central Texas. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.

Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
breezy winds may combine to produce fires that spread rapidly and
exhibit high resistance to control.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through the upcoming week. Excessive Heat Warnings or Heat
Advisories will be needed for at least portions of South Central
Texas through the upcoming week. There remains a high risk for
heat related illnesses for those spending extended time outdoors
and not taking proper precautions.

Increased fire danger will continue across South Central Texas
through the upcoming week. Additional Red Flag Warnings are
expected this week. Winds are expected to peak in speed through
Thursday, likely leading to more widespread critical conditions.
Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:47 PM CDTExcessive Heat WarningEWXAtascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 15 more31 hr
Aug 9, 1:47 PM CDTHeat AdvisoryEWXBandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 6 more31 hr

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.